Heavy Rain, Banner
- When
- August 15, 3:15 PM MST to 4:00 PM MST
- Where
- Banner County, 5 mi NW of Harrisburg
- Reported by
- Broadcast Media
- Coordinates
- 41.601, -103.808
Nearly one and two-third inches of rain fell in 45 minutes northwest of Harrisburg.
Thunderstorms produced large hail, strong winds, locally heavy rain and a weak tornado across portions of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail, strong winds, locally heavy rain and a weak tornado across portions of the Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 15, 2:24 PM MST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 324 PM MDT Tue Aug 15 2017 .SHORT TERM...(This evening through Thursday) Issued at 250 PM MDT Tue Aug 15 2017 Shortwave trough currently across southeast Utah is fcsted to swing northeastward through the evening. Large scale ascent and associated cooling/destabilization aloft is causing scattered to numerous showers and storms to develop across southeast WY. With good bulk shear (30-40 kts) and CAPE of 500-1000 J/kg, a few of the storms could be stronger with small hail across southeast WY. Still think that the best chance of more severe storms will be over the southern Nebraska Panhandle in areas along I-80. This is where instability is greatest (SBCAPE of 2000-2500 J/kg) and any discrete storm would have the potential of producing large hail. The HRRR has been consistent at showing widespread rain with embedded tstms across areas much of the plains through the evening so have PoPs of 50-60 through 06Z. The strong/severe storm threat will mostly diminish by mid evening as the activity becomes more less discrete and more multicell. Precip chances will diminish after 06Z as the best large scale ascent ahead of the shortwave moves eastward into central Nebraska. Overnight fropa will usher in cooler temps for Wednesday with highs dropping into the 70s over lower elevations. The cool and stable post frontal airmass will keep storm chances minimal over much of the CWA. Warming will occur on Thursday with dry westerly boundary layer flow across southeast WY. An isolated storm may develop in the better instability to the east of the sfc trough across the Panhandle. .LONG TERM...(Thursday night through Tuesday) Issued at 250 PM MDT Tue Aug 15 2017 Drier conditions are anticipated this weekend as the upper level flow turns to the northwest behind a departing shortwave across the northern Plains. This will allow for a nice warmup with afternoon highs starting to climb into the 80s both Saturday and Sunday. The upper level flow is progged to turn more to the southwest early next week which will help draw some more moisture into the area. This will make things tricky on precipitation and cloud cover chances especially on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM MDT Tue Aug 15 2017 The main concern with this forecast package will be the timing of the convection this afternoon. Latest visible imagery was showing convection already developing along the Laramie Range/Snowy Ranges, and between Rock Springs and Wamsutter. This convection is progged to continue developing during the course of the afternoon and move east-northeast at speeds at 15 to 20 kts. However, some of the stronger stronger storms may move in a more easterly fashion. This convection should begin to affect the CYS/LAR/RWL TAF sites between 20-23z. The Nebraska TAF sites may see some stronger convection, but the convection will probably be mainly after 22Z. We will have to keep an eye on how things evolve today and make adjustments as necessary. Most of the convection should clear out by around sunset. && .FIRE WEATHER... Issued at 250 PM MDT Tue Aug 15 2017 Minimal fire weather concerns through Friday. We expect good chances for showers and thunderstorms through this evening. Some of the storms will produce brief heavy rain and wetting rains. A warming and drying trend will occur Thursday into this weekend. Afternoon humidities could drop down to 15-20 percent across portions of southeast Wyoming by this weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...ZF LONG TERM...REC AVIATION...REC FIRE WEATHER...ZF
Hazardous Weather Outlook National Weather Service Cheyenne WY 208 PM MDT Tue Aug 15 2017 NEZ002-003-095-096-WYZ101>119-162015- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 208 PM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will be possible through the evening. While the probability for severe storms is low, a few strong storms will be capable of producing small hail, gusty winds, and brief heavy rain. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ019>021-054-055-162015- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- 208 PM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected this afternoon into the evening. A few severe storms will be possible with large hail and gusty winds along with brief heavy rain. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation may be needed from this afternoon into the evening across the southern Panhandle.
Special Weather Statement
National Weather Service Cheyenne WY
1253 PM MDT TUE AUG 15 2017
WYZ109-111-151945-
Central Carbon County WY-Southwest Carbon County WY-
1253 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARBON COUNTY UNTIL
145 PM MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Wamsutter, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Carbon
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4166 10785 4166 10765 4165 10765 4166 10751
4165 10750 4147 10745 4147 10791 4164 10793
TIME...MOT...LOC 1852Z 262DEG 14KT 4157 10783
CoxSpecial Weather Statement National Weather Service Cheyenne WY 342 PM MDT TUE AUG 15 2017 WYZ117-118-152230- Central Laramie County WY-South Laramie Range Foothills WY- 342 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 430 PM MDT... At 341 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northwest of Whitaker to near Warren AFB. Movement was east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Warren AFB, Warren Af Base, Frontier Park and Whitaker around 345 PM MDT. South Greeley around 400 PM MDT. Ranchettes and North Cheyenne around 405 PM MDT. Cheyenne around 400 PM MDT. Other locations impacted by these storms include Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 3 and 36. Interstate 80 in Wyoming between mile markers 354 and 373. LAT...LON 4156 10461 4105 10460 4103 10496 4148 10501 TIME...MOT...LOC 2141Z 274DEG 20KT 4147 10497 4117 10495 Rubin
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT TUE AUG 15 2017
WYZ117>119-152230-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
345 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 430 PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 13 miles south of Cheyenne, moving northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
South Greeley around 415 PM MDT.
Cheyenne around 430 PM MDT.
Other locations impacted by this storm include Fox Farm-College.
This includes Interstate 80 in Wyoming between mile markers 364 and
368.
LAT...LON 4117 10476 4102 10442 4100 10447 4100 10484
4101 10484
TIME...MOT...LOC 2144Z 219DEG 13KT 4096 10478
RubinSpecial Weather Statement National Weather Service Cheyenne WY 349 PM MDT TUE AUG 15 2017 NEZ019-020-WYZ108-119-152230- Scotts Bluff NE-Banner NE-Goshen County WY-East Laramie County WY- 349 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTTS BLUFF... NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 430 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near La Grange, or 26 miles southwest of Scottsbluff, moving east at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Wildcat Hills Campground around 430 PM MDT. LAT...LON 4155 10409 4166 10413 4184 10374 4155 10359 TIME...MOT...LOC 2149Z 252DEG 24KT 4162 10405 Rubin
Special Weather Statement National Weather Service Cheyenne WY 405 PM MDT TUE AUG 15 2017 WYZ117-118-152245- Central Laramie County WY-South Laramie Range Foothills WY- 405 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 445 PM MDT... At 405 PM MDT, Doppler radar was tracking a strong thunderstorm over Cheyenne, moving north at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Frontier Park around 410 PM MDT. Ranchettes around 415 PM MDT. North Cheyenne around 425 PM MDT. Other locations impacted by this storm include Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 12 and 26. Interstate 80 in Wyoming between mile markers 361 and 368. LAT...LON 4107 10473 4108 10482 4137 10490 4136 10458 TIME...MOT...LOC 2205Z 183DEG 19KT 4112 10477 Rubin
The Cheyenne radar (KCYS), 97 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
6 hail, 2 thunderstorm wind, 1 heavy rain, 1 tornado. Local standard time, as filed.
Nearly one and two-third inches of rain fell in 45 minutes northwest of Harrisburg.
Estimated wind gusts of 55 to 60 mph were observed southeast of Harrisburg.
Quarter size hail was observed southeast of Harrisburg.
Golf ball to baseball size hail was observed southeast of Harrisburg.
Nickel to quarter size hail accumulated four inches deep on Highway 71.
Ping pong ball size hail was observed north of Dix.
A weak tornado touched down in open country eight miles north of Potter. The tornado was obscured by heavy rain. The tornado moved east and lifted 10 miles northeast of Potter. No damage was reported.
Quarter size hail was observed northeast of Potter.
Half dollar size hail was observed east of Gurley.
Peak wind gusts of 72 mph were measured with a hand-held anemometer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712620, 712616, 712617, 712618, 712619, 712642, 712644, 712645, 712647, 712649.